Entropy modulo a prime

Research output: Contribution to journalArticlepeer-review


Building on work of Kontsevich, we introduce a definition of the entropy of a finite probability distribution in which the "probabilities" are integers modulo a prime p. The entropy, too, is an integer mod p. Entropy mod p is shown to be uniquely characterized by a functional equation identical to the one that characterizes ordinary Shannon entropy. We also establish a sense in which certain real entropies have residues mod p, connecting the concepts of entropy over R and over Z/pZ. Finally, entropy mod p is expressed as a polynomial which is shown to satisfy several identities, linking into work of Cathelineau, Elbaz-Vincent and Gangl on polylogarithms.
Original languageEnglish
Pages (from-to)279 – 314
Number of pages28
JournalCommunications in Number Theory and Physics
Issue number2
Publication statusPublished - 18 Jun 2021


Dive into the research topics of 'Entropy modulo a prime'. Together they form a unique fingerprint.

Cite this